Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Kansas City, MO

May 15, 1998Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 1998, 3:11 PM CDT for Howard County, Randolph County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 1998, 3:11 PM CDT (20:11 UTC)
Expired
May 15, 1998, 3:40 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howard County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2172 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS1 KMCI 152016 RRA
SVRMCI
MOC089-175-152040-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED INFO IN HEADER
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
311 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     EASTERN HOWARD COUNTY IN MISSOURI
     EASTERN RANDOLPH COUNTY IN MISSOURI

* UNTIL 340 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF FAYETTE...MOVING NORTHEAST AT
  60 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE
     8 MILES NORTHEAST OF FAYETTE AT 315 PM CDT
     4 MILES SOUTH OF HIGBEE AT 320 PM CDT
     3 MILES SOUTHWEST OF RENICK AT 325 PM CDT
     3 MILES EAST OF RENICK AT 330 PM CDT
     NEAR MOBERLY AT 335 PM CDT
     11 MILES EAST OF MOBERLY AT 340 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO 1 INCH IN 
DIAMETER...AND WIND GUSTS UP TO 65 MPH.

BB

LAT...LON 3931 9233 3903 9270 3913 9278 3960 9234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 6 minutes earlier.

Area forecast discussion, May 15, 3:05 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT FRI MAY 15 1998

FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES OVER EASTERN
PORTION OF CWA...AND THEN TEMPERATURES FOR THE REMAINDER OF THE
FORECAST PERIOD. VIGOROUS VORT MAX OVER NORTHEAST NEBRASKA/SOUTHEAST
SOUTH DAKOTA CONTINUING TO LIFT QUICKLY OFF TO THE NORTHEAST.
LOW-LEVEL DRY AIR NOSING INTO WESTERN PORTION OF FORECAST
AREA...EFFECTIVELY CUTTING OFF DEEP CONVECTION. FRONTAL BOUNDARY AND
DRIER AIR NOT INTO EASTERN PORTION OF CWA...SO WILL CARRY CHC POPS
FOR THIS EVENING THAT AREA.

IMPRESSIVE PRESSURE GRADIENT OVER WESTERN PORTION OF FA IN RESPONSE
TO DEEPENING SURFACE LOW OVER EASTERN NEBRASKA. AS A RESULT...WILL
MAINTAIN GOING WIND ADVISORY THROUGH AROUND SUNSET TONIGHT.

STRONG UPPER RIDGE TO BUILD OVER CENTRAL PLAINS DURING WEEKEND. THIS
SHOULD PROVIDE FOR DRY WEATHER...AND ANOTHER WARM UP. GENERALLY LIKE
FWC/FAN TEMPERATURE GUIDANCE...SO WILL NOT STRAY FAR FROM THESE
NUMBERS.

IN THE EXTENDED...APPEARS AS THOUGH SURFACE BOUNDARY ENTERS FA ON
MONDAY...AND THEN STALLS OR MAKES ONLY SLOW PROGRESS THROUGH THE DAY
ON TUESDAY. DEPSITE LACK OF SIGNIFICANT UPPER DYNAMICS...PRESENCE OF
SURFACE BOUNDARY STILL WARRANTS CHANCE FOR SHRA/TSRA ON DAY 3 AND 4
OF EXTENDED...HOWEVER WILL GO DRY ON WEDNESDAY.

.EAX...
MO...NONE.
KS...NONE.

MJM

In the hours before

Special weather statement, May 15, 11:33 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ003>007-012>016-020>022-028>031-037>039-
043>045-053-054-151735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1133 AM CDT FRI MAY 15 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PORTION
OF WEST CENTRAL MISSOURI...NORTHERN MISSOURI...AND FAR EASTERN
KANSAS HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ATCHISON...HOLT...
AND NODAWAY COUNTIES IN MISSOURI THROUGH NOON.

MJM
Special weather statement, May 15, 12:12 PM CDT, 2 hours 59 minutes before
MOZ001-002-011-151813-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1212 PM CDT FRI MAY 15 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR FAR NORTHWEST
MISSOURI...INCLUDING ATCHISON...NODAWAY..AND HOLT COUNTIES IN
MISSOURI...THROUGH NOON HAS BEEN ALLOWED TO EXPIRE.

MJM
Special weather statement, May 15, 12:12 PM CDT, 2 hours 59 minutes before
MOZ001-002-011-151813-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1212 PM CDT FRI MAY 15 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR FAR NORTHWEST
MISSOURI...INCLUDING ATCHISON...NODAWAY..AND HOLT COUNTIES IN
MISSOURI...THROUGH NOON HAS BEEN ALLOWED TO EXPIRE.

MJM
Special weather statement, May 15, 1:00 PM CDT, 2 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON...

FORECAST: THUNDERSTORMS REDEVELOPMENT IS POSSIBLE ACROSS THE AREA
THIS AFTERNOON. AT THIS TIME IT APPEARS THAT THE BEST THREAT FOR
ADDITIONAL THUNDERSTORM ACTIVITY IS TO THE EAST OF A LINE FROM
MARYVILLE MISSOURI TO CLINTON MISSOURI. THE MAIN THREAT FROM STORMS
THIS AFTERNOON WILL BE DAMAGING WINDS AND LARGE HAIL...
THOUGH...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER
ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY
AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA.

DISCUSSION: A COLD FRONT MOVING THROUGH THE REGION...COMBINED WITH A
VIGOROUS UPPER-LEVEL STORM SYSTEM OVER NEBRASKA WILL PROVIDE THE
THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. AS
THE BOUNDARY NEARS THE AREA...DAYTIME HEATING SHOULD ALLOW FOR MORE
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THE EASTERN
PORTION OF THE OUTLOOK AREA HAS THE BEST CHANCE FOR SHOWER AND
THUNDERSTORM REDEVELOPMENT.

MJM
Special weather statement, May 15, 1:00 PM CDT, 2 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON...

FORECAST: THUNDERSTORMS REDEVELOPMENT IS POSSIBLE ACROSS THE AREA
THIS AFTERNOON. AT THIS TIME IT APPEARS THAT THE BEST THREAT FOR
ADDITIONAL THUNDERSTORM ACTIVITY IS TO THE EAST OF A LINE FROM
MARYVILLE MISSOURI TO CLINTON MISSOURI. THE MAIN THREAT FROM STORMS
THIS AFTERNOON WILL BE DAMAGING WINDS AND LARGE HAIL...
THOUGH...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER
ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY
AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA.

DISCUSSION: A COLD FRONT MOVING THROUGH THE REGION...COMBINED WITH A
VIGOROUS UPPER-LEVEL STORM SYSTEM OVER NEBRASKA WILL PROVIDE THE
THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. AS
THE BOUNDARY NEARS THE AREA...DAYTIME HEATING SHOULD ALLOW FOR MORE
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THE EASTERN
PORTION OF THE OUTLOOK AREA HAS THE BEST CHANCE FOR SHOWER AND
THUNDERSTORM REDEVELOPMENT.

MJM
Local storm report, May 15, 3:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    HIGHLAND                  KS    WIND DAMAGE
05/15/98   DONIPHAN                        LARGE TREE LIMBS
                                           DOWN...TIME ESTD

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:33 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt42 min
May 15, 8:47 AM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.